Texas, 2014

High Wind in Texas, February 20, 2014

February 20, 2014 · NWS LUB · 1 event in 1 county or zone

A cold front brought strong northerly winds during the early morning hours on the 20th. The automated surface observation system (ASOS) at Childress Municipal Airport recorded a wind gust to 62 mph at 0606 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front brought strong northerly winds during the early morning hours on the 20th. The automated surface observation system (ASOS) at Childress Municipal Airport recorded a wind gust to 62 mph at 0606 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 5:21 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 20, 5:21 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
521 AM CST THU FEB 20 2014

.AVIATION...
VFR NEXT 24 HOURS. PERIODS OF BLOWING DUST MAY RESTRICT VISIBILITY
THIS MORNING AT EITHER TERMINAL. WINDS WILL BE QUITE
BREEZY...ESPECIALLY KCDS...AS STRONG COLD FRONT PUSHES THROUGH THE
AREA. WIND GUST TO NEAR 50 KTS WILL BE POSSIBLE. LOW LEVEL
TURBULENCE IS EXPECTED. CONDITIONS IMPROVING AFTER 19Z.

&&

.PREV DISCUSSION... /ISSUED 329 AM CST THU FEB 20 2014/

SHORT TERM...
JUST A BIT DIFFERENT EVOLUTION OF THE UPPER LEVEL TROUGH THIS
MORNING AS COMPARED TO YESTERDAY. IN PARTICULAR...AS THE TROUGH
AXIS APPROACH...A LEAD WAVE SHOOTS NEWRD THIS MORNING WITH A
SECONDARY WAVE DEVELOPING OVER THE COLORADO ROCKIES. THIS SPLIT
WAVE FEATURE SUGGEST THAT THE FRONTAL BOUNDARY MAY BE FORCED JUST
A BIT WEAKER AS A RESULT. AS OF 2 AM...COLD FRONT IS JUST ENTERING
THE OKLAHOMA PANHANDLE. WITH AN ARRIVAL ACROSS OUR NORTHERN ZONES
SITTING NOW AROUND 13Z. COMPARED TO FROPA ESTIMATES 24 HOURS
AGO...THIS IS...IN FACT...2-3 HOURS SLOWER. HOWEVER...AS THE
SECOND WAVE APPROACHES THIS WILL GO AHEAD AND ACCELERATE THE FRONTAL
MOTION THROUGH THE EARLY PART OF THE DAY AND LIKELY CLEAR THE CWFA
BY AROUND 15Z. GIVEN THE TURBULENCE ALONG AND BEHIND THE FRONTAL
BOUNDARY...WILL KEEP MENTION OF BLDU IN THE WX GRIDS THOUGH IT IS
NOT LIKELY TO CAUSE MUCH OF AN ISSUE FROM A VISIBILITY PERSPECTIVE.

THE BIG QUESTION WILL BE WIND SPEEDS BEHIND THE FRONT AND THE
IMPACTS OF PACIFIC FRONT BEFORE THE CANADIAN FRONT ARRIVES. WV
IMAGERY CONFIRMS THE LEAD WAVE KICKING ACROSS KS WITH A SLOW
STRENGTHENING INDICATED OVER SERN CO FROM SECOND WAVE.   THIS WOULD
SUGGEST THAT THE WIND SPEEDS MAY BE A BIT LESS DRAMATIC THAN EARLIER
ANTICIPATED.  BOTTOM LINE IS THAT WE MAY NOT SEE ADVISORY LEVEL
SPEEDS WITH THIS SYSTEM...BUT IT IS CERTAINLY CLOSE ENOUGH IN THE
CURRENTLY OUTLINED ADVISORY AREA TO LET IT RIDE.  THE SOUTHWESTERN
SOUTH PLAINS COULD ALSO GET CLOSE AS WELL BEHIND THE PACIFIC BOUNDARY.
ELSEWHERE...SPEEDS IN THE 20S WILL BE QUITE COMMON AS WINDS VEER
TOWARD THE NORTH THIS MORNING.  AS PRESSURE GRADIENTS RELAX THIS
AFTERNOON SO TOO WILL THE WIND SPEEDS AND LIGHT WINDS ARE EXPECTED
BY THIS EVENING.

LONG TERM...
SEMI-ZONAL FLOW REMAINS THE DOMINATE FLOW ALOFT FOR MOST OF THE
EXTENDED PERIOD HOWEVER BY EARLY NEXT WEEK...UA RIDING ACROSS THE
WRN CONUS WILL CAUSE FLOW TO VEER TO THE W-NW FLOW. THIS COULD BE OF
AN IMPORTANCE WRT TO TEMPS BUT WILL TALK MORE ABOUT THAT SHORTLY.
TODAY/S COOL DOWN WILL BE FOLLOWED BY A WARM UP TOMORROW /HIGHS IN
THE 70S/...THANKS TO THE RETURN OF SFC LEE TROUGHING AND THUS
BREEZY W-SW SFC WINDS FILTERING IN A WARMER AIRMASS.

THEREAFTER...A SERIES OF EMBEDDED DISTURBANCES PASSING BY TO OUR
NORTH WILL SEND DOWN A COUPLE OF COLD FRONTS. THE FIRST OF SUCH
FRONTS WILL BE SATURDAY...AND ALTHOUGH THIS FRONT HAS BEEN DEPICTED
TO BE RELATIVELY WEAK THE LAST SEVERAL DAYS...A FEW MODEL SOLUTIONS
EITHER DISPLAY IT BARELY IMPINGING ON THE FAR SOUTH TX PANHANDLE
/PER THE GFS/ OR REMAINING NORTH OF THE REGION /PER THE NAM/. THE
ECMWF IS MOST CONSISTENT AND THUS PUSHING IT THROUGH THE
CWA...ALBEIT EXHIBITING RATHER LIGHT WIND SPEEDS AND ONLY MINOR
COOLING /HIGHS IN THE 60S AND 70S/. NEXT FROPA IS ANTICIPATED ON
SUNDAY...WHICH WILL BE CHARACTERIZED BY SLIGHTLY BREEZIER WINDS
AND COOLER AS SUGGESTED BY 850 MB TEMPS DIPPING TO AOA 2 DEGREES C
ACROSS THE NERN ZONES. WILL THEREFORE SEE HIGHS DIP DOWN INTO THE
LOWER 50S NE TO THE MIDDLE 60S SW. CONCERNS OF MUCH COLDER AIR
NEXT WEEK IS HINTED AT BY MODELS...WITH VEERED FLOW ALOFT
PROVIDING A CORRIDOR FOR THE FILTERING OF CAA /ASSOCIATED WITH
ANOTHER SLIGHTLY BREEZY FROPA/. THERE IS STILL SOME UNCERTAINTY
WITH THE TIMING OF THE FRONT AND HOW COLD THE AIRMASS WILL
BE...BUT MAINTAINING HIGHS IN THE 40S AND 50S EARLY TO MID
WEEK STILL LOOKS REASONABLE ATTM. THE ECMWF CONTINUES TO HINT AT
RATHER LIGHT QPF SIGNALS WITH NEXT WEEK/S FROPA...THOUGH RATHER
DRY MID-LEVELS SUGGESTS THIS COULD BE A BIT OVERDONE.

ALTHOUGH THE EXTENDED PERIOD WILL BE PLAGUED WITH SEVERAL FRONTAL
PASSAGES...THERE WILL BE A FEW DAYS WHERE MODEST W-SW BREEZES AND
TEMPS GENERALLY IN THE 60S WILL OCCUR /BEYOND FRIDAY/...WHICH WILL
BE ON MONDAY AND LATE IN THE WEEK.

FIRE WEATHER...
DAY 1...
RECOVERIES HAVE BEEN RATHER POOR THIS MORNING WITH SOME STATIONS
HAVING CLICKED OFF NOCTURNAL RED FLAG MINUTES.  THE WINDS ARE
EXPECTED TO INCREASE LATER THIS MORNING /20 - 30 MPH/ THEN SUBSIDE
AFTER MID-DAY.  SOME MODEST INCREASES IN RH SHOULD BE REALIZED THIS
MORNING WITH DRYING EXPECTED /TO NEAR 15 PCT RH/ AS THE WINDS
DIMINISH THIS AFTERNOON.  THIS SHOULD HELP TO LIMIT RED FLAG MINUTE
ACCUMULATIONS AND THUS WILL ELECT TO HANDLE FIRE THREAT TODAY WITH
AN RFD.  NO DOUBT...FUELS ACROSS THE AREA ARE QUITE FAVORABLE FOR
BURNING AND GIVEN THE WIND SPEEDS...PARTICULARLY THIS MORNING...ANY
STARTS WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.  GREATEST RISK
TODAY APPEAR TO BE ACROSS TWO AREAS.  NORTHEAST OF A DIMMIT TO
CROSBYTON LINE AND SOUTHWEST OF A MORTON TO TAHOKA LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  26  66  28  65 /   0   0   0   0   0
TULIA         57  25  68  29  63 /   0   0   0   0   0
PLAINVIEW     58  27  68  30  65 /   0   0   0   0   0
LEVELLAND     59  31  71  32  71 /   0   0   0   0   0
LUBBOCK       61  30  71  32  69 /   0   0   0   0   0
DENVER CITY   59  33  72  35  74 /   0   0   0   0   0
BROWNFIELD    59  32  72  33  72 /   0   0   0   0   0
CHILDRESS     60  31  73  33  66 /   0   0   0   0   0
SPUR          61  31  72  36  70 /   0   0   0   0   0
ASPERMONT     64  33  73  39  72 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
TXZ024>026-030>032.

&&

99/99/26
Hazardous weather outlook, Feb 20, 4:20 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CST THU FEB 20 2014

TXZ021>044-211030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
420 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY EXIST ACROSS THE ENTIRE
HAZARDOUS WEATHER OUTLOOK AREA...AS NEAR SEASONAL WARMTH...DRY AND
VERY BREEZY NORTH WINDS ARE EXPECTED. A FIRE DANGER STATEMENT IS
IN EFFECT.

NON PRECIPITATION

A STRONG COLD FRONT WILL CAUSE NORTH TO NORTHWEST WIND SPEEDS TO
INCREASE INTO THE 30 TO 35 MPH RANGE THIS MORNING...BEFORE
SUBSIDING BY THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING
PLAINS WHERE A WIND ADVISORY IS IN EFFECT UNTIL NOON. PATCHY
BLOWING DUST MAY RESTRICT VISIBILITY NEAR OPEN FIELDS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR ACROSS THE ENTIRE
HAZARDOUS WEATHER OUTLOOK AREA FRIDAY...AS WARM...DRY AND BREEZY
CONDITIONS ARE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Childress

When
February 20, 6:06 AM CST
Where
Childress forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489403.